On the consistency problem for modular lattices and related structures

Cited 2 time in webofscience Cited 0 time in scopus
  • Hit : 433
  • Download : 0
The consistency problem for a class of algebraic structures asks for an algorithm to decide, for any given conjunction of equations, whether it admits a non-trivial satisfying assignment within some member of the class. For the variety of all groups, this is the complement of the triviality problem, shown undecidable by by Adyan [Algorithmic unsolvability of problems of recognition of certain properties of groups. (Russian) Dokl. Akad. Nauk SSSR (N. S.) 103 (1955) 533-535] and Rabin [Recursive unsolvability of group theoretic problems, Ann. of Math. (2) 67 (1958) 172-194]. For the class of finite groups, it amounts to the triviality problem for profinite completions, shown undecidable by Bridson and Wilton [The triviality problem for profinite completions, Invent. Math. 202 (2015) 839-874]. We derive unsolvability of the consistency problem for the class of (finite) modular lattices and various subclasses; in particular, the class of all subspace lattices of finite-dimensional vector spaces over a fixed or arbitrary field of characteristic 0 and expansions thereof, e.g. the class of subspace ortholattices of finite-dimensional Hilbert spaces. The lattice results are used to prove unsolvability of the consistency problem for (finite) rings with unit and (finite) representable relation algebras. These results in turn apply to equations between simple expressions in Grassmann-Cayley algebra and to functional and embedded multivalued dependencies in databases.
Publisher
WORLD SCIENTIFIC PUBL CO PTE LTD
Issue Date
2016-12
Language
English
Article Type
Article
Keywords

COMPUTATIONAL-COMPLEXITY; QUANTUM SATISFIABILITY; PROJECTIVE GEOMETRIES; UNDECIDABILITY; DEPENDENCIES

Citation

INTERNATIONAL JOURNAL OF ALGEBRA AND COMPUTATION, v.26, no.8, pp.1573 - 1595

ISSN
0218-1967
DOI
10.1142/S0218196716500697
URI
http://hdl.handle.net/10203/220744
Appears in Collection
CS-Journal Papers(저널논문)
Files in This Item
There are no files associated with this item.
This item is cited by other documents in WoS
⊙ Detail Information in WoSⓡ Click to see webofscience_button
⊙ Cited 2 items in WoS Click to see citing articles in records_button

qr_code

  • mendeley

    citeulike


rss_1.0 rss_2.0 atom_1.0